Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On the equation $\operatorname{div}Y=f$ and application to control of phases


Authors: Jean Bourgain and Haïm Brezis
Journal: J. Amer. Math. Soc. 16 (2003), 393-426
MSC (2000): Primary 35C99, 35F05, 35F15, 42B05, 46E35
DOI: https://doi.org/10.1090/S0894-0347-02-00411-3
Published electronically: November 26, 2002
MathSciNet review: 1949165
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result is the following. Let $\Omega $ be a bounded Lipschitz domain in $\mathbb{R} ^{d}$, $d\geq 2$. Then for every $f\in L^{d}(\Omega )$ with $\int f =0$, there exists a solution $u\in C^{0}(\bar \Omega )\cap W^{1, d}(\Omega )$ of the equation div $u=f$ in $\Omega $, satisfying in addition $u=0$ on $\partial \Omega $ and the estimate

\begin{displaymath}\Vert u\Vert _{L^{\infty }}+\Vert u\Vert _{W^{1, d}}\leq C\Vert f\Vert _{L^{d}} \end{displaymath}

where $C$ depends only on $\Omega $. However one cannot choose $u$ depending linearly on $f$.

Our proof is constructive, but nonlinear--which is quite surprising for such an elementary linear PDE. When $d=2$ there is a simpler proof by duality--hence nonconstructive.


References [Enhancements On Off] (What's this?)

  • 1. R.A. Adams, `` Sobolev spaces'', Acad. Press, 1975. MR 56:9247
  • 2. D.N. Arnold, L.R. Scott and M. Vogelius, Regular inversion of the divergence operator with Dirichlet boundary condition on a polygon, Ann. Sc. Norm. Pisa, Serie IV, 15 (1988), 169-192. MR 91i:35043
  • 3. J. Bourgain, H. Brezis and P. Mironescu, Lifting in Sobolev spaces, J. d'Analyse 80 (2000), 37-86. MR 2001h:46044
  • 4. -, On the structure of the Sobolev space $H^{1/2}$ with values into the circle, C. R. Acad. Sc. Paris 331 (2000), 119-124. MR 2001m:46068
  • 5. -, in preparation.
  • 6. H. Brezis, ``Analyse fonctionnelle, théorie et applications'', Masson, 1983. MR 2001m:46068
  • 7. D. Burago and B. Kleiner, Separated nets in Euclidean space and Jacobians of bi-Lipschitz maps, Geom. Funct. Anal. 8 (1998), 273-282. MR 99d:26018
  • 8. B. Dacorogna and J. Moser, On a partial differential equation involving the Jacobian determinant, Ann. Inst. H. Poincaré, Anal. Nonlinéaire, 7 (1990), 1-26. MR 91i:58148
  • 9. G. Duvaut and J.L. Lions, ``Les inéquations en mécanique et en physique'', Dunod, 1972; English translation, Springer, 1976. MR 57:4778
  • 10. C. Fefferman and E. Stein, $H^{p}$ spaces of several variables, Acta Math. 129 (1972), 137-193. MR 56:6263
  • 11. M. Gromov, Asymptotic invariants of infinite groups, in ``Geometric Group Theory'', Vol.2 (G. A. Niblo, M. A. Roller, eds.), Cambridge Univ. Press, 1993. MR 95m:20041
  • 12. E. Magenes and G. Stampacchia, I problemi al contorno per le equazioni differenziali di tipo ellitico, Ann. Sc. Norm. Pisa 12 (1958), 247-357. MR 23:A1140
  • 13. C. T. McMullen, Lipschitz maps and nets in Euclidean space, Geom. Funct. Anal. 8 (1998), 304-314. MR 99e:58017
  • 14. J. Necas, Sur les normes équivalentes dans $W^{(k)}_{p}(\Omega )$ et sur la coercitivité des formes formellement positives, in ``Equations aux dérivées partielles'', Presses de l'Université de Montreal, 1966.
  • 15. L. Nirenberg, ``Topics in nonlinear functional analysis'', New York Univ. Lecture Notes, 1973-74. MR 58:7672
  • 16. D. Ornstein, A non-inequality for differential operators in the $L_{1}$ norm, Arch. Rat. Mech. Anal. 11 (1962), 40-49. MR 26:6821
  • 17. T. Rivière and D. Ye, Une résolution de l'équation à forme volume prescrite, C. R. Acad. Sc. Paris 319 (1994), 25-28. MR 95f:35055
  • 18. -, Resolutions of the prescribed volume form equations, Nonlinear Differential Equations Appl. 3 (1996), 323-369. MR 97g:35045
  • 19. J.L. Rubio de Francia, A Littlewood-Paley theorem for arbitrary intervals, Rev. Mat. Iberoamericana 1 (1985), 1-14. MR 87j:42057
  • 20. R. Temam, ``Navier-Stokes equations'', North-Holland, revised edition, 1979. MR 82b:35133
  • 21. A. Uchiyama, A constructive proof of the Fefferman-Stein decomposition of BMO $(\mathbb{R} ^{n})$, Acta Math. 148 (1982), 215-241. MR 84h:42037
  • 22. X. Wang, A remark on the characterization of the gradient of a distribution, Applic. Anal. 51 (1993), 35-40. MR 95k:46064
  • 23. R. Wojtaszczyk, ``Banach spaces for analysts'', Cambridge Univ. Press, 1991. MR 93d:46001
  • 24. D. Ye, Prescribing the Jacobian determinant in Sobolev spaces, Ann. Inst. H. Poincaré, Anal. Nonlinéaire 11 (1994), 275-296. MR 95g:35058

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35C99, 35F05, 35F15, 42B05, 46E35

Retrieve articles in all journals with MSC (2000): 35C99, 35F05, 35F15, 42B05, 46E35


Additional Information

Jean Bourgain
Affiliation: Institute for Advanced Study, Princeton, New Jersey 08540
Email: bourgain@math.ias.edu

Haïm Brezis
Affiliation: Analyse Numérique, Université P. et M. Curie, B.C. 187, 4 Pl. Jussieu, 75252 Paris Cedex 05, France
Address at time of publication: Department of Mathematics, Rutgers University, Hill Center, Busch Campus, 110 Frelinghuysen Rd., Piscataway, New Jersey 08854
Email: brezis@ccr.jussieu.fr, brezis@math.rutgers.edu

DOI: https://doi.org/10.1090/S0894-0347-02-00411-3
Keywords: Divergence equations, gradient equations, critical Sobolev norms
Received by editor(s): January 14, 2002
Received by editor(s) in revised form: October 2, 2002
Published electronically: November 26, 2002
Additional Notes: The first author was partially supported by NSF Grant DMS-9801013
The second author was partially sponsored by a European Grant ERB FMRX CT98 0201. He is also a member of the Institut Universitaire de France.
The authors thank C. Fefferman, P. Lax, P. Mironescu, L. Nirenberg, T. Rivière, M. Vogelius and D. Ye for useful comments
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society